Journal of Symbolic Logic

The characteristic sequence of a first-order formula

M. E. Malliaris

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For a first-order formula φ(x;y) we introduce and study the characteristic sequence 〈 Pn: n < ω 〉 of hypergraphs defined by Pn(y1,…,yn) := (∃ x) ⋁i ≤ n φ(x;yi). We show that combinatorial and classification theoretic properties of the characteristic sequence reflect classification theoretic properties of φ and vice versa. The main results are a characterization of NIP and of simplicity in terms of persistence of configurations in the characteristic sequence. Specifically, we show that some tree properties are detected by the presence of certain combinatorial configurations in the characteristic sequence while other properties such as instability and the independence property manifest themselves in the persistence of complicated configurations under localization.

Article information

J. Symbolic Logic, Volume 75, Issue 4 (2010), 1415-1440.

First available in Project Euclid: 4 October 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Malliaris, M. E. The characteristic sequence of a first-order formula. J. Symbolic Logic 75 (2010), no. 4, 1415--1440. doi:10.2178/jsl/1286198155.

Export citation